Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 189, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 5, 2004, 4:40 PM CDT for Clearwater County, Mahnomen County, Minnesota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2004, 4:40 PM CDT (21:40 UTC)
- Expired
- Sep 5, 2004, 5:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Clearwater County, MN, Mahnomen County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 142 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 489 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
553 WUUS53 KFGF 052140 SVRFGF MNC029-087-052245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 438 PM CDT SUN SEP 5 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CLEARWATER COUNTY IN NORTHWEST MINNESOTA EASTERN MAHNOMEN COUNTY IN NORTHWEST MINNESOTA * UNTIL 545 PM CDT. * AT 440 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF LONG LOST LAKE...OR ABOUT 32 MILES SOUTHWEST OF BEMIDJI...MOVING TO THE NORTH AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ZERKEL AT 445 PM... LOWER RICE LAKE AT 450 PM... UPPER RICE LAKE AT 500 PM AND EBRO AT 505 PM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4717 9568 4717 9519 4760 9520 4762 9551 $$ GUST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:55 PM CDT, 45 minutes earlier.
Area forecast discussion, Sep 5, 3:55 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 355 PM CDT SUN SEP 5 2004 .SHORT TERM... WATER VAPOR LOOP/RADAR SHOWING SHORT WAVE OVER FAR SOUTHEAST ND AND ANOTHER OVER CENTRAL SD. WATER VAPOR ALSO SHOWS ANOTHER CIRCULATION CENTER OVER WEST CENTRAL SASKATCHEWAN WITH A TROUGH EXTENDING INTO MT. UPPER LEVEL TROUGH WAS OVER NORTHWEST NEB AND IS FORECAST TO MOVE NORTHEAST THROUGH THE RED RIVER VALLEY TONIGHT. MOIST INSTABILITY AXIS WAS OVER WESTERN IA INTO CENTRAL MN WITH THE 850 HPA THETA-E GRADIENT OVER NORTHWEST MN. MORE STABLE AIR MOVES IN MONDAY WITH COOLER 850 FLOW. HOWEVER MT SHORT WAVE WILL MOVE THROUGH AND PRODUCE RAIN OVER NORTHEAST ZONES MONDAY. MORE ZONAL FLOW EXPECTED ACROSS THE REGION FOR TUESDAY AND WEDNESDAY. .LONG TERM... SHORTWAVE TO DROP SOUTHEAST IN AND NEAR B.C. ON WED. ALL MODELS EXCEPT ETA SHOW THE WAVE SPLITTING THAT DAY WITH PIECES GOING OFFSHORE AND THE OTHER QUICKLY HEADING TOWARDS JAMES BAY. ETA KEEPS IT MORE INTACT BY 00Z THU. THE OTHER MODELS LOOK MORE LIKELY GIVEN THE CURRENT TENDENCY FOR THE MEAN RIDGE TO BUILD OVER THE EASTERN U.S...FAVORING THE WARMER PATTERN TO PERSIST THROUGH THIS COMING WEEK AND PERHAPS LONGER AS THE SHORTWAVE FINALLY PASSES BY AFTER THE WEEKEND WITH FLOW TURNING QUICKLY TO WEST OR SOUTHWEST THEREAFTER. RAISED TEMPERATURES AND CONFINED THE MAIN PRECIPITATION CHANCE TO ARRIVAL OF THE REFERRED TO SHORTWAVE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && JH/GV
Hazardous weather outlook, Sep 5, 7:00 AM CDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 700 AM CDT SUN SEP 5 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051430- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 700 AM CDT SUN SEP 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS SOUTHEAST NORTH DAKOTA AND PARTS OF NORTHWEST AND WEST CENTRAL MINNESOTA TODAY. THUNDERSTORMS REMAIN POSSIBLE IN PARTS OF NORTHWEST AND WEST CENTRAL MINNESOTA TONIGHT. ALTHOUGH NO SEVERE WEATHER IS ANTICIPATED WITH THE THUNDERSTORMS TODAY AND TONIGHT...LOCALLY HEAVY RAINFALL IS POSSIBLE UNDER THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS OVER PARTS OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA ON WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 3:50 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail | 40 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.